Texas, 2021Drought in Texas, February 1 to 28, 2021
February 1 to 28, 2021 · NWS EPZ · 7 events in 7 counties and zones
Another month of below normal precipitation kept Far West Texas in Extreme to Exceptional Drought.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another month of below normal precipitation kept Far West Texas in Extreme to Exceptional Drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 31, 10:08 PM MST, 1 hour 52 minutes earlier.
Area forecast discussion, Jan 31, 10:08 PM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1008 PM MST Sun Jan 31 2021
.AVIATION...06Z TAF CYCLE
VFR conditions with SCT-BKN250. Winds will remain light, generally
under 10 knots with ISO G20kts, favoring an E'LY direction for
most sites.
&&
34
.PREV DISCUSSION...210 PM MST Sun Jan 31 2021...
.SYNOPSIS...
An upper ridge dominates the weather pattern for the first half
of the week. Therefore, expect a warming trend to continue through
Wednesday. The next Pacific storm system arrives on Thursday. It
brings breezy to windy conditions, cooler temperatures, and chances
for lowland rain and high elevation mountain snow showers. Mild to
cooler temperatures prevail for the second half of the week as a
northerly flow settles over New Mexico and west Texas.
&&
29
.DISCUSSION...
.SHORT TERM...Tonight and Monday...
Upper ridge will be slowly shifting east over the area during the
short term. This will allow for increasing high clouds over the
region tonight. Expect cloud cover, and persistent east winds of 5
to 15 mph bringing in higher low level moisture to help keep
overnight lows warmer than last night. All models and indicating
fairly thick coverage by morning, but some breaks developing going
into the afternoon, especially south. Current thinking is the
clouds will not have a major effect on high for Monday and went on
the warm side of guidance, if not a couple degrees above.
&&
26
.LONG TERM...
Weak upper ridge continues to slowly move east as a Pacific storm
system slowly descends to our area. A warming trend persists with
well above normal temperatures on Tuesday and Wednesday. We will
have periods of high to mid level clouds, but they won't affect
much the warm up over the next few days. Lee-cyclogenesis over
eastern Colorado will lead to breezy conditions on Wednesday, as
the surface pressure gradient tightens, and the 850 mb winds
increase to 20 kts.
Wednesday night into Thursday is when the next system moves over
the area. However, the latest run of the ECMWF decided to abort
what it had been showing over the past couple of days. So, now
this brings uncertainty in the forecast. At least, impacts in the
region continue to be minor. No worries. The EC solution now
ejects a closed low from the main trough, that wobbles over the
eastern Pacific. While the main upper trough, similar to the GFS,
continues to track east. Because of this split the EC now has
less moisture content. Thus, less chances for precipitation. We
will keep an eye on this system, and see what the next model runs
say. Rainfall accumulations in the lowlands appear to be below
0.15 inches, while snow amounts in the mountains should be below 2
inches. The best chances for snow are in elevations above 8000
ft due to the moisture coming from the tropics. This storm system
also brings windy conditions with 850mb winds between 20 to 40
kts between the GFS and ECMWF.
Temperatures drop significantly behind the upper trough. Although,
we are not expecting much precipitation after Thursday. For
comparison, temps on Wednesday will be in the low to mid 70s in
the lowlands, then drop about 10-12 degrees on Thursday. We will
have a sort of slow cooling trend from Friday through the weekend
due to cool air advection from a mostly northerly flow over the
Rockies. About a degree is lost each day, not really significant.
Also by next Saturday, a weak back door cold front pushes more
cold air from the plains into southern NM and far west TX.
&&
29
.FIRE WEATHER...
An upper ridge over the area for the next couple days will allow
temperatures to continue warming with highs in the 60s over all of
the lowlands by Tuesday. East winds at the surface will bring in
some higher dew points for Monday and keep relative humidities above
20 percent. Winds shift around to the west for Tue dropping RH's
into the upper teens to mid 20s. Vent rates remain poor to fair
through Tuesday before improving for the end of the week as an upper
storm system moves across the region bringing windy conditions and a
chance for some precipitation.
&&
26
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 37 63 39 71 / 0 0 0 0
Sierra Blanca 37 60 38 69 / 0 0 0 0
Las Cruces 33 61 36 70 / 0 0 0 0
Alamogordo 31 59 35 69 / 0 0 0 0
Cloudcroft 25 46 30 52 / 0 0 0 0
Truth or Consequences 32 59 38 70 / 0 0 0 0
Silver City 36 55 38 64 / 0 0 0 0
Deming 32 60 33 71 / 0 0 0 0
Lordsburg 36 61 33 69 / 0 0 0 0
West El Paso Metro 38 63 42 71 / 0 0 0 0
Dell City 27 63 32 72 / 0 0 0 0
Fort Hancock 33 65 36 75 / 0 0 0 0
Loma Linda 33 59 40 65 / 0 0 0 0
Fabens 35 64 38 72 / 0 0 0 0
Santa Teresa 34 63 36 69 / 0 0 0 0
White Sands HQ 35 63 41 70 / 0 0 0 0
Jornada Range 25 60 35 68 / 0 0 0 0
Hatch 31 63 35 70 / 0 0 0 0
Columbus 34 62 37 70 / 0 0 0 0
Orogrande 35 61 36 68 / 0 0 0 0
Mayhill 28 54 36 66 / 0 0 0 0
Mescalero 25 52 30 61 / 0 0 0 0
Timberon 25 54 28 60 / 0 0 0 0
Winston 25 55 28 65 / 0 0 0 0
Hillsboro 30 58 33 70 / 0 0 0 0
Spaceport 33 58 35 68 / 0 0 0 0
Lake Roberts 24 57 33 64 / 0 0 0 0
Hurley 28 57 33 67 / 0 0 0 0
Cliff 29 61 36 69 / 0 0 0 0
Mule Creek 28 60 38 64 / 0 0 0 0
Faywood 31 57 37 67 / 0 0 0 0
Animas 34 62 34 73 / 0 0 0 0
Hachita 31 63 33 71 / 0 0 0 0
Antelope Wells 34 61 36 73 / 0 0 0 0
Cloverdale 36 60 41 67 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
26/29/34
Hazardous weather outlook, Jan 31, 6:28 AM MST, 17 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
628 AM MST Sun Jan 31 2021
NMZ401>417-TXZ418>424-011330-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
628 AM MST Sun Jan 31 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time. Windy conditions
are expected Thursday, possibly at advisory levels but there is
still some uncertainty. Rain showers and higher elevation snow is
also expected late Wednesday into early Friday, but nothing
significant.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Fausett
Drought, Western El Paso County
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Western El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
Exceptional(D4) drought continued across the entire zone through the month of February.
Drought, Eastern/Central El Paso County
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
Extreme(D3) drought remained across the entire zone through the month of February. The El Paso Airport reported 0.40 inches of precipitation which was 0.06 inches below normal.
Drought, Northern Hudspeth Highlands/Hueco Mountains
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Northern Hudspeth Highlands/Hueco Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through February.
Drought, Salt Basin
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Salt Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
Exceptional(D4) drought continued over the eastern half of the zone while the west remained in Extreme(D3) drought.
Drought, Southern Hudspeth Highlands
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The eastern half of the zone remained in Exceptional(D4) drought while the west continued to be in Extreme(D3) drought.
Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought. The Fort Hancock Cooperative Observer reported 0.21 inches of precipitation which was 0.19 inches below normal.
Drought, Rio Grande Valley of Eastern Hudspeth County
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern Hudspeth County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The eastern half of the zone remained in Exceptional(D4) drought while the west continued to be in Extreme(D3) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Ohio, February 1 to 17, 20217 deaths · 1 event
- Avalanche in Colorado, February 1, 20213 deaths · 4 injured · 1 event
- Winter Storm in Pennsylvania, February 1 to 2, 20211 death · 13 events
- Avalanche in New Hampshire, February 1, 20211 death · 1 event
- Winter Storm and Coastal Flood in Massachusetts, February 1 to 2, 2021$207,000 · 50 kt wind · 21 events
- Freezing Fog in North Dakota, February 1 to 3, 2021$385,000 · 5 events
- Winter Storm and Winter Weather in Vermont, February 1 to 2, 2021$120,000 · 16 events
- Winter Storm and High Wind in Virginia, February 1 to 2, 20211 injured · $110,000 · 56 kt wind · 2 events
- Drought in New Mexico, February 1 to 28, 202141 events
- Winter Storm in Pennsylvania, February 1 to 2, 202129 events
- Winter Weather in Kentucky, February 1 to 2, 202128 events
- Winter Storm and Winter Weather in New York, February 1 to 2, 202125 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942815, 942816, 942817, 942818, 942819, 942820, 942821.